Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 70, NWS Columbia, SC

July 4, 2001Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 4, 2001, 9:42 PM EDT for Lexington County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 9:42 PM EDT (01:42 UTC)
Expired
Jul 4, 2001, 10:30 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lexington County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:00 PM EDTThunderstorm Wind 55 ELexington, SCSheriff reported trees and powerlines down in the Lexington area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 050144
SVRCAE

SCC063-050230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
942 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1030 PM EDT.

* AT 940 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF LEESVILLE...OR ABOUT 9    
  MILES EAST OF BATESBURG...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    RED BANK.
    LEXINGTON.
    SOUTH CONGAREE.
    OAK GROVE.
    SPRINGDALE.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3388 8155 3369 8129 3392 8104 3412 8133

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:05 PM EDT, 7 hours 37 minutes earlier.

Area forecast discussion, Jul 4, 2:05 PM EDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
205 PM EDT WED JUL 4 2001

AIRMASS CONTINUES TO DESTABILIZE THIS AFTERNOON AND WITH PH2O NEAR 2
INCHES WOULD EXPECT STRONGER STORMS TO PRODUCE RAINFALL AMOUNTS 2-3
INCHES...WILL GO WITH A 50 PERCENT POP TONIGHT.

TROUGH TO CONTINUE NEAR THE EAST COAST THROUGH 60 HOURS. PROGS MOVE
DEEP LAYER MOISTURE OFFSHORE  FRIDAY AM. SURFACE TROUGH TO CONTINUE
ACROSS THE CAROLINAS THROUGH FRIDAY AS A COLD FRONT MOVES SOUTHEAST
...WEAKENS AND BECOMES DIFFUSE. MOISTURE LIMITED AFTER TNGT SO WILL
NOT PUT PCPN INTO FCST ATTM...BUT COULD SEE AN ISOLATED THUNDERSTORM
THURSDAY AFTERNOON.

EXTENDED...WILL CONTINUE TREND OF PREVIOUS FORECAST WITH CHANCE OF
PRECIPITATION FROM SUNDAY AFTERNOON AND PROGS HAVING TROUBLE WITH
SYSTEMS MOVING INTO THE AREA.

FCSTID = 25
CAE   71  92  67  94 /  50  10  10   0
AGS   70  92  65  94 /  50  10  10   0
SSC   71  92  67  94 /  50  10  10   0
OGB   72  92  68  94 /  50  10  10   0

.CAE...
GA...NONE.
SC...NONE.

CDL

In the hours before

Local storm report, Jul 4, 9:30 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
930 PM EDT WED JUL 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

900 PM     3 SE HARLEM               GA   WIND DAMAGE
07/04/01   COLUMBIA                       CHANNEL 26 WAGT REPORTED
                                          TREES DOWN AT

DS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:04 PM EDTSevere Thunderstorm WarningCAERichland41 min
Jul 4, 10:34 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw56 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.